Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 40, NWS Duluth, MN

June 21, 2021

NWS Duluth, MN issued this small craft advisory at Jun 21, 2021, 6:34 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2021, 6:34 AM CDT (11:34 UTC)
Expired
Jun 21, 2021, 10:00 AM CDT
In force
3 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

547 
WHUS73 KDLH 211134
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
634 AM CDT Mon Jun 21 2021

LSZ140-141-211500-
/O.CAN.KDLH.GL.W.0005.000000T0000Z-210621T1500Z/
/O.NEW.KDLH.SC.Y.0040.210621T1134Z-210621T1500Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
634 AM CDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest wind 15 to 20 kt with gusts to around 25 kt.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-147-148-150-211500-
/O.CON.KDLH.SC.Y.0038.000000T0000Z-210621T1500Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
634 AM CDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...Sand Island to Bayfield WI, Outer Apostle Islands 
  Beyond 5 NM from Mainland, Oak Point to Saxon Harbor WI and 
  Chequamegon Bay-Bayfield to Oak Point WI.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
374 
WHUS73 KDLH 211502
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1002 AM CDT Mon Jun 21 2021

LSZ121-147-148-150-211615-
/O.EXP.KDLH.SC.Y.0038.000000T0000Z-210621T1500Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1002 AM CDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have begun to taper off with gusts less than 25 kts being
observed.

$$

LSZ140-141-211615-
/O.EXP.KDLH.SC.Y.0040.000000T0000Z-210621T1500Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
1002 AM CDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have begun to taper off with gusts less than 25 kts being
observed.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jun 21, 4:43 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 21, 4:43 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
443 AM CDT Mon Jun 21 2021

.DISCUSSION...(Today through Sunday)
Issued at 442 AM CDT Mon Jun 21 2021

Summary: a drier pattern will return to the Northland for today
through Wednesday, although there are some chances of light rain or
sprinkles for portions of the region today and Tuesday. A more
summery pattern develops for Wednesday and Thursday, with more
chances of showers and thunderstorms Wednesday night/Thursday.

Our round of beneficial rainfall has largely come to an end across
the Northland, thanks to a passing cold front that has helped to
bring cooler air to the region. Despite an area of high pressure
nudging into the Upper Midwest today, we will remain under a
longwave upper-level trough that will usher in a couple of lobes of
positive vorticity advection in the mid-levels. This large-scale
forcing, plus some steepening low-level lapse rates, will result in
some widespread diurnal stratocumulus clouds, with chances of light
rain showers or sprinkles. Confidence has increased in these light
showers compared to this time yesterday, thanks to better agreement
among the global and high-resolution models. We have introduced some
slight chance to low-end chance PoPs across our northern areas for
late this morning through the afternoon hours. Per the HRRR and NSSL
WRF models, these PoPs may need to be expanded further south. Breezy
northwest winds will continue today, with gusts between 15 to 20
mph. Highs will warm only to the upper 50s north to the lower to
middle 60s south. We are anticipating a cooler night tonight, with
overnight lows in the middle to upper 30s for most locations -
coolest along the Iron Range. There could be some patchy frost in
some locations, especially for the more traditional cool spots in
our area. Confidence in widespread frost is low, so not thinking we
will need any advisory headlines.

The aforementioned surface high pressure will shift eastward later
today into tonight, which will help winds turn more southerly for
Tuesday. This will help high temperatures rebound into the upper 60s
to lower 70s. Another mid-level impulse will help continue chances
of light rain showers or sprinkles, with perhaps an isolated
thunderstorm over northwest Wisconsin Tuesday afternoon. The upper-
level trough will eventually move off to the east late Tuesday into
Wednesday, which will allow an upper-level ridge to build to the
west of the region. Gusty southerly winds and drier conditions are
expected Wednesday, which may result in some elevated fire weather
conditions. Highs for Wednesday will be more summery, into the lower
to middle 80s for most locations.

Attention then turns to Wednesday night and Thursday as a surface
cold front and attendant mid-level shortwave will enter the region.
A signal for some stronger storms appears continues with this
forecast package, particularly over northwest Wisconsin, but there
is still some differences among the models regarding the convective
parameter space, so uncertainty remains on exactly where and when
these storms will occur. Nevertheless, shower and thunderstorm
chances will remain in the picture.

For late Thursday into the weekend, models are in good agreement on
bringing another upper-level trough to the Northland. Temperatures
look to be more seasonal during this time frame. Some lower chances
of showers and perhaps thunderstorms will be possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1233 AM CDT Mon Jun 21 2021

MVFR cigs in DLH and HYR will improve to VFR early this morning. VFR
conditions are expected throughout the period for all terminals.
Lingering showers over northwest WI will come to an end over the
next few hours. A VFR stratocumulus deck is likely to develop
today and remain in place until this evening. Scattered light
showers will be possible in the late morning and afternoon hours
for all terminals. Confidence in the exact coverage of these
showers remains low, so we will use VCSH for now.

&&

.MARINE...
Issued at 442 AM CDT Mon Jun 21 2021

Not much change to the going forecast. We will continue to see gusty
northwest winds across western Lake Superior early this morning in
the wake of a cold front that has passed through the region, along
with a tight surface pressure gradient settled across the region.
The Gale Warning and Small Craft Advisories seem to be panning out
so far early this morning, with widespread gusts of 20 to 25 kts.
The station KGNA at Bay of Grand Marais had a peak gust of 40 kts
earlier this morning due to strong downslope flow off the higher
terrain. Eventually, the winds are expected to diminish from west to
east after sunrise this morning. West to northwest winds should
continue across the region through the remainder of the day, with
gusts up to 20 kts possible late this morning through the afternoon,
but not expected to reach back to Small Craft Advisory range. Winds
look to turn more southerly on Tuesday but become sustained only
around 5 to 10 kts. Waves of 2 to 4 feet near the Apostle Islands
and points south will diminish later this morning, with waves
becoming 2 feet or less across the lake through Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  43  69  50 /  10  10  20   0
INL  61  38  71  49 /  30  30  20   0
BRD  65  42  75  52 /  10  10  10   0
HYR  63  39  71  47 /  10  10  20   0
ASX  63  43  69  49 /  10  10  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until 6 AM CDT early this morning for MNZ021.

LS...Small Craft Advisory until 6 AM CDT early this morning for
     LSZ142>146.

     Small Craft Advisory until 10 AM CDT this morning for LSZ121-147-
     148-150.

     Gale Warning until 10 AM CDT this morning for LSZ140-141.

&&

DISCUSSION...JTS
AVIATION...Unruh
MARINE...JTS
Hazardous weather outlook, Jun 21, 5:05 AM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
505 AM CDT Mon Jun 21 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
505 AM CDT Mon Jun 21 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for showers and thunderstorms almost every day
this week starting Wednesday night. Some storms may be strong
Thursday and Friday. No severe weather is anticipated at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed Today or Tonight.
Rainfall amounts from spotters and the public are encouraged.

LSZ121-140>148-150-221015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
505 AM CDT Mon Jun 21 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty northwesterly winds with gales as high as 40 knots will be
possible along parts of the North Shore this morning. A Gale
Warning is in effect until 10 AM from Taconite Harbor to Grand
Portage. Wind gusts as high as 25 knots are expected elsewhere.
These conditions may be hazardous for small craft. Small Craft
Advisories are in effect this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday night through Friday.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:40 AM CDTSmall Craft AdvisoryDLH2 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.